Q: Lamictal & Emotional Numbness
Hello Dr. Phelps
My companion has been on and off antidepressants for years until he tried Lamictal (100 mg). He is now sleeping better and feels much better as far as the
depression is concerned. My concern is that he has developed a sort of emotional
numbness to myself and those around him. I am glad that he is not depressed,
especially in the morning, but he seems aloof and somewhat unaffected by things
and people around him. He was never like this in the past, so that is why we are
concerned. Any insights into this matter would be greatly appreciated. Thanks
for the great website.
Dear Mr. C' --
Well that's interesting. This is the kind of thing that people report very
commonly about serotonergic antidepressants like fluoxetine (formerly Prozac),
paroxetine (formerly Paxil), citalopram (formerly Celexa) and that crowd.
"Apathy" is the usual descriptive term. It can be very subtle, so that even the
person taking the medication may take a while to figure out he's different, just
not caring strongly about much of anything.
But I've not heard that reported (in the literature,
nor to me by my patients taking lamotrigine (Lamictal)). Lithium can cause
something perhaps similar, what patients describe as "dullness", where they lose
a sort of spark, a glimmer in their style, an excitement, especially in their
way of thinking ("zip" or speed or clarity or ability to connect ideas,
something along those lines). What you're describing doesn't exactly sound like
that either, though.
So unfortunately, this is one of those replies where
the short answer would be "I don't know". But I hate saying that, and thus you
get this approach. One other angle that might be relevant: at higher doses like
300 or 400 mg daily, people can get a problem with thinking clearly. this too
can be very subtle, enough so that they don't know they're really not thinking
properly. Sometimes it's just a problem remembering names, or stringing together
a long sentence (e.g. losing the beginning before getting to the end). So there
is a sort of dulling there, as well, but it's much more specific to thinking
I suppose you could wonder whether the old version of
your companion was a rather hypomanic one (some people just kind of live up
there, most of the time. Many, but not all, then periodically have severe
depressions as well. If the treatment was to remove some of that hypomanic
component, your friend might look pretty dull compared to what you're used to.
But I don't think this is what you're describing, as "numb" is not the word
people use when talking about this phenomenon. Ultimately he may have to decide
whether to risk having old symptoms come back, by tapering off the lamotrigine,
to see the difference himself (now versus old self). Of course that must be done
only with the psychiatrist or prescriber well aware of what's going on and with
a good plan for some alternative treatment in place, or perhaps even phasing
that one in before phasing the lamotrigine out; certainly not on one's own,
right? Okay. Good luck figuring it out.
Published October, 2006